question-icon

What causes dull left-sided chest pain while on a protein diet?

default
Posted on Tue, 12 May 2015
Question: I am on a protein diet (shakes, protein meals, 4 cups of veggies, 8 0z. of cooked protein -- daily. Exercise regularly. I take 9 supplements a day: multi-vitamin, calcium, phosphate, magnesium, omega 3. In 8 weeks I've lost 20 lbs. Will be losing another 20 this Summer. I am very content with the diet. However, I have developed a dull, nagging pain in my left chest. Its akin to poking a bruise -- about 20+ times per day. Years ago I had SVT and had an ablation which cured me. There is no lump in my breast. So, I'm a little concerned that this diet or perhaps the supplements or ? is causing this pain. I also started taking loratidine for my hay fever, but stopped today for several reasons; a., it really does nothing to help my hay fever and b., thought that I should lay off it since I was told that taking an antihistamine will affect weight loss... So, anyways, wondered if you had any ideas?
doctor
Answered by Kathy Shattler (47 minutes later)
Brief Answer:
Congratulations on your weight loss and exercise routine!!

Detailed Answer:
You should always be concerned when you have chest pain. Women often experience heart problems in different ways than men. So, you had supraventricular tachycardia and have not had problems since the ablation? And, as happy as I am with the wt. loss, it is just a little fast, 2 lbs per wk is best or 16 lbs in 8 wks.Now, do you shakes have vitamins in them on top of what you are taking? Also, I am not certain why you need phosphate. These are my thoughts in answer to your question, there is a possibility you might be developing kidney stones. You should increase your water intake, especially with the high dose of protein. Three things are putting you at risk for kidney stones, a high protein diet, calcium in your shakes/multi and supplement, phosphate supplement and questionable water intake. the next thing is the past history of heart disease and constant undefined pain in the left chest area. With the onset of pain I recommend that you see your doctor asap and have a lipid panel run as well as whatever other tests your doctor would like to run - tomorrow would be nice. Please mention to him that I told you that your diet put you at risk for kidney stones and have him check your kidneys as well if he is in agreement. Thank you for visiting HCM and I hope I have answered your question. XXXXXXX Shattler, MS,RDN
Above answer was peer-reviewed by : Dr. Raju A.T
doctor
default
Follow up: Kathy Shattler (33 minutes later)
Thank you very much for your response. And, as I looked at my supplements again, I was mistaken. I am not taking phosphate supplements. Its potassium. Also, taking zinc and vitamin D. I'm also drinking at least 2 liters of water per day. I will bring your response to my dr. tomorrow, as I do have an appointment. No problems since the ablation. Finally, I was experiencing tingling/numbing of my fingers, but I think? its gone away with the weight loss. I also found it uncomfortable standing after working on my feet all day house cleaning -- but again, that was before the weight loss and that is completely gone. I weighed 188 on Feb. 23 when I started this diet. I'm 5'8". Target weight is around 145, I think. If you can add anything further here, that would be great. Otherwise, I thank you again for your assistance.
doctor
Answered by Kathy Shattler (7 minutes later)
Brief Answer:
Again, you have a high calcium intake

Detailed Answer:
Your vitamin D supplement will enhance the calcium absorption. I am just a little concerned about taking in too much calcium. Also, if you are taking zinc please do not take it with calcium as they interfere with each other. It is great you are drinking sufficient water. I also applaud the fact that many of your previous health issues have disappeared with your weight loss and improvement in health. I am glad you are not taking phosphate supplements, but must consult doc about the potassium since they may affect your heart. I hope this addresses all of your concerns. I am glad to see that you will be seeing your doctor tomorrow so you can discuss these considerations with him.
Above answer was peer-reviewed by : Dr. Raju A.T
doctor
Answered by
Kathy
Kathy Shattler

Dietitian & Nutritionist

Practicing since :1985

Answered : 890 Questions

premium_optimized

The User accepted the expert's answer

Share on
What causes dull left-sided chest pain while on a protein diet?

Brief Answer: Congratulations on your weight loss and exercise routine!! Detailed Answer: You should always be concerned when you have chest pain. Women often experience heart problems in different ways than men. So, you had supraventricular tachycardia and have not had problems since the ablation? And, as happy as I am with the wt. loss, it is just a little fast, 2 lbs per wk is best or 16 lbs in 8 wks.Now, do you shakes have vitamins in them on top of what you are taking? Also, I am not certain why you need phosphate. These are my thoughts in answer to your question, there is a possibility you might be developing kidney stones. You should increase your water intake, especially with the high dose of protein. Three things are putting you at risk for kidney stones, a high protein diet, calcium in your shakes/multi and supplement, phosphate supplement and questionable water intake. the next thing is the past history of heart disease and constant undefined pain in the left chest area. With the onset of pain I recommend that you see your doctor asap and have a lipid panel run as well as whatever other tests your doctor would like to run - tomorrow would be nice. Please mention to him that I told you that your diet put you at risk for kidney stones and have him check your kidneys as well if he is in agreement. Thank you for visiting HCM and I hope I have answered your question. XXXXXXX Shattler, MS,RDN